Alert archive / Oregon / Gale Warnings in 2017
Gale Warning 41, NWS Medford, OR
NWS Medford, OR issued this gale warning at Aug 23, 2017, 2:50 PM PDT. It took effect at Aug 24, 2017, 8:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2017, 2:50 PM PDT (21:50 UTC)
- In effect from
- Aug 24, 2017, 8:00 AM PDT
- Expired
- Aug 24, 2017, 2:45 PM PDT
- In force
- 7 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
947 WHUS76 KMFR 232150 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 250 PM PDT WED AUG 23 2017 PZZ356-376-241100- /O.CON.KMFR.SC.Y.0073.000000T0000Z-170824T1200Z/ /O.NEW.KMFR.GL.W.0041.170824T1500Z-170826T1200Z/ /O.NEW.KMFR.SC.Y.0074.170824T1500Z-170826T1200Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 250 PM PDT WED AUG 23 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY... ...GALE WARNING IN EFFECT FROM 8 AM THURSDAY TO 5 AM PDT SATURDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 5 AM PDT SATURDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 8 AM THURSDAY TO 5 AM PDT SATURDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM 8 AM THURSDAY TO 5 AM PDT SATURDAY. * WINDS...IN THE WARNING AREA...NORTH 25 TO 35 KT...PEAKING IN THE AFTERNOONS AND EVENINGS. IN THE ADVISORY AREA...NORTH 15 TO 25 KT...PEAKING IN THE AFTERNOONS AND EVENINGS. * WAVES...IN THE WARNING AREA...WIND DRIVEN 9 TO 13 FEET...PEAKING IN THE AFTERNOONS AND EVENINGS. IN THE ADVISORY AREA...WIND DRIVEN 6 TO 9 FEET...PEAKING IN THE AFTERNOONS AND EVENINGS. * AREAS AFFECTED...THE ADVISORY THROUGH TONIGHT WILL AFFECT AN AREA SOUTH OF PORT ORFORD BETWEEN 5 NM AND 20 NM OFF THE COAST. THE WARNING FOR THURSDAY THROUGH FRIDAY NIGHT WILL AFFECT AN AREA FROM GOLD BEACH SOUTH BEYOND 5 NM OFF THE COAST. THE ADVISORY FOR THURSDAY THROUGH FRIDAY NIGHT WILL AFFECT THE REMAINDER OF THE AREA EXCEPT FOR A FEW PROTECTED AREAS RIGHT ALONG THE COAST. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ PZZ350-370-241100- /O.NEW.KMFR.SC.Y.0074.170824T1500Z-170826T1200Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- 250 PM PDT WED AUG 23 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 5 AM PDT SATURDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 8 AM THURSDAY TO 5 AM PDT SATURDAY. * WINDS...NORTH 15 TO 25 KT...PEAKING IN THE AFTERNOONS AND EVENINGS. * SEAS...WIND DRIVEN 6 TO 9 FEET...PEAKING IN THE AFTERNOONS AND EVENINGS. * AREAS AFFECTED...ALL AREAS WILL BE AFFECTED EXCEPT FOR A FEW PROTECTED AREAS RIGHT ALONG THE COAST. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
131 WHUS76 KMFR 240956 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 256 AM PDT THU AUG 24 2017 PZZ356-376-242300- /O.CON.KMFR.SC.Y.0073.000000T0000Z-170824T1200Z/ /O.EXT.KMFR.GL.W.0041.170824T1500Z-170827T0600Z/ /O.EXT.KMFR.SC.Y.0074.170824T1500Z-170827T0600Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 256 AM PDT THU AUG 24 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING... ...GALE WARNING NOW IN EFFECT FROM 8 AM THIS MORNING TO 11 PM PDT SATURDAY... ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO 11 PM PDT SATURDAY... * WINDS...IN THE WARNING AREA...NORTH 25 TO 35 KT...PEAKING IN THE AFTERNOONS AND EVENINGS. IN THE ADVISORY AREA...NORTH 15 TO 25 KT...PEAKING IN THE AFTERNOONS AND EVENINGS. * WAVES...IN THE WARNING AREA...WIND DRIVEN 9 TO 13 FEET... PEAKING IN THE AFTERNOONS AND EVENINGS. IN THE ADVISORY AREA...WIND DRIVEN 6 TO 9 FEET...PEAKING IN THE AFTERNOONS AND EVENINGS. * AREAS AFFECTED...THE ADVISORY EARLY INTO EARLY THIS MORNING WILL AFFECT AN AREA SOUTH OF PORT ORFORD BETWEEN 5 NM AND 20 NM OFF THE COAST. THE WARNING FOR LATER THIS MORNING THROUGH SATURDAY NIGHT WILL AFFECT AN AREA FROM NESIKA BEACH SOUTH BEYOND 5 NM OFF THE COAST. SMALL CRAFT CONDITIONS WILL AFFECT THE REST OF THE AREA LATER THIS MORNING THROUGH SATURDAY NIGHT EXCEPT FOR A FEW PROTECTED AREAS RIGHT ALONG THE COAST. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ PZZ350-370-242300- /O.EXT.KMFR.SC.Y.0074.170824T1500Z-170827T0600Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- 256 AM PDT THU AUG 24 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO 11 PM PDT SATURDAY... * WINDS...NORTH 15 TO 25 KT...PEAKING IN THE AFTERNOONS AND EVENINGS. * SEAS...WIND DRIVEN 6 TO 9 FEET...PEAKING IN THE AFTERNOONS AND EVENINGS. * AREAS AFFECTED...ALL AREAS WILL BE AFFECTED EXCEPT FOR A FEW PROTECTED AREAS RIGHT ALONG THE COAST. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
298 WHUS76 KMFR 242145 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 245 PM PDT THU AUG 24 2017 ...THE THERMAL TROUGH IS NOT AS INTENSE ON THURSDAY DUE TO SMOKE AND GENERALLY COOLER TEMPERATURES INLAND. SMALL CRAFT CONDITIONS WILL PREVAIL OVER THE WATERS FOR THURSDAY BEFORE GALES MOVE BACK INTO THE FORECAST FRIDAY AND SATURDAY... PZZ356-376-251045- /O.CAN.KMFR.GL.W.0041.000000T0000Z-170827T0600Z/ /O.CON.KMFR.SC.Y.0074.000000T0000Z-170827T0600Z/ /O.NEW.KMFR.GL.W.0042.170826T0000Z-170827T0600Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 245 PM PDT THU AUG 24 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT SATURDAY... ...GALE WARNING IN EFFECT FROM 5 PM FRIDAY TO 11 PM PDT SATURDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 5 PM FRIDAY TO 11 PM PDT SATURDAY. * WINDS...IN THE WARNING AREA FRIDAY... NORTH 25 TO 35 KT WITH GUSTS TO 40 KTS. IN THE ADVISORY AREA...NORTH 15 TO 30 KT WITH GUSTS TO 35 KTS...PEAKING IN THE AFTERNOONS AND EVENINGS. * SEAS.... IN THE WARNING AREA... WIND DRIVEN 9 TO 13 FEET...IN THE ADVISORY AREA... WIND DRIVEN 6 TO 9 FEET...PEAKING IN THE AFTERNOONS AND EVENINGS FOR BOTH AREAS. * AREAS AFFECTED... SMALL CRAFT CONDITIONS WILL AFFECT ALL THE WATERS THROUGH THIS WEEKEND EXCEPT FOR AREAS WITHIN 0 TO 3 NM OF SHORE. THE GALE WARNING WILL AFFECT THE AREAS 5 TO 60 MILES OFF SHORE AND SOUTH OF GOLD BEACH. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ350-370-251045- /O.CON.KMFR.SC.Y.0074.000000T0000Z-170827T0600Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- 245 PM PDT THU AUG 24 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT SATURDAY... * WINDS...NORTH 15 TO 25 KT...PEAKING IN THE AFTERNOONS AND EVENINGS. * SEAS...WIND DRIVEN 6 TO 9 FEET...PEAKING IN THE AFTERNOONS AND EVENINGS. * AREAS AFFECTED...ALL AREAS WILL BE AFFECTED EXCEPT FOR A FEW PROTECTED AREAS RIGHT ALONG THE COAST. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Aug 23, 9:28 AM PDT, 5 hours 22 minutes earlier.
Area forecast discussion, Aug 23, 9:28 AM PDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Medford OR
928 AM PDT Wed Aug 23 2017
.DISCUSSION...Satellite imagery shows several significant features this
morning. First, remnant cloud cover from last night's convection
lingers over a good portion of the forecast area. This will delay
thunderstorm initiation some, and there is a possibility that
there will be just isolated thunderstorms east of the Cascades.
These types of clouds fields are often difficult to determine how
much dissipation will occur and when. In summary, it's unlikely
that we'll see as many lightning strikes as yesterday (1105 in
Modoc County alone). Next, an upper level circulation off the
coast of south-central California continues to push moisture
northward, and there is some connected shortwave activity still
pushing northward into areas east of the Cascades. This will be
the trigger for thunderstorms later today. Last, a cold front can
be seen well offshore, and this will bring cooler and breezier
conditions to the area tomorrow. Breezes should be enhanced some
today too due to increased onshore pressure gradients ahead of the
front. Latest HRRR smoke modeling suggests some general
improvement in air quality late this afternoon and evening due in
part to these winds. This improvement could last into tomorrow. An
Air Quality Alert does continue until further notice based on
poor air quality in the region from many wildfires.
We're still expecting a sharp warming and drying trend Friday, and
please see the previous discussion for more details on this.
&&
.AVIATION...23/12Z TAF CYCLE...Along the coast and over the coastal
waters...areas of IFR cigs/vsbys will burn back to the coast by this
afternoon, then will move back onshore this evening. Elsewhere,
areas of MVFR vsbys in smoke...possibly IFR near fires...will
persist through the TAF period. Isolated to scattered thunderstorms
south of the Siskiyous and east of the Cascades are expected this a
afternoon and evening. -Petrucelli
&&
.MARINE...Updated 205 AM PDT Tuesday 22 August 2017...A weak
thermal trough near the coast will strengthen Thursday...bringing
increasing north winds and steep seas to the area into the weekend.
The thermal trough is expected to strengthen this weekend and could
bring northerly gales this weekend. Winds and seas are expected to
diminish early next week. -Schaaf
&&
.FIRE WEATHER...Updated 300 AM PDT Wednesday, 23 August
2017...Thunderstorms will be the main concern again today. However
unlike yesterday, the main focus for thunderstorms will shift east
of the Cascades. Right now, we think the best chance for
thunderstorms will be in eastern Klamath, all of Lake and northeast
Modoc County. The models show instability, moisture and strongest
triggers (shortwaves) in these areas. Also PW values are between
0.75 and just over an inch, therefore we can expect wetting rainfall
will occur with some storms. However keep in mind, lightning can
occur outside the storm cores on dry to very dry fuels and lead to
many new fire starts. Also keep in mind the potential for gusty and
erratic winds near thunderstorms. Refined the coverage of the Red
Flag Warning for this afternoon and evening. The most notable was to
remove fire zone 284 from the Red Flag Warning. Isolated
thunderstorms are still possible in this area, but most of the
action will be northeast.
Most of the rain yesterday was centered over fire zones 285, 284 and
portions of fire zone 623 and 624. Rainfall amounts varied but was
significant in some locations. Given the existing recent moisture in
these areas, it s possible relative humidity in the afternoon in
these areas could end up higher. Therefore have adjusted values
higher.
Thursday will be the coolest day of the week, but winds aloft will
be stronger, some of which could mix down near the surface,
especially east of the Cascades. A thermal trough will set up along
the coast Thursday night and we could be looking at moderate
recoveries along the mid slopes and ridges in Fire zone 619,
including the Chetco Bar Fire and western fire zone 280. Right now
we don't think the combination of winds and overnight recoveries
will be enough to warrant Red Flag conditions, but we'll have to
keep a close watch on this.
A rapid warm up is expected Saturday through at least early next
week. The thermal trough will remain along the coast Friday night
into Saturday, so we could be dealing with gusty northeast to east
winds near and at the ridges with moderate to possibly poor
overnight recoveries in Fire zones 618, 619 and western 280. It
remains to be seen if recoveries will be as low as they were this
past weekend, but it's something that will need to be monitored.
The models suggest the thermal trough along the coast will weaken
and move inland Saturday night into Sunday which could lead to
improve recoveries in fire zone 618 and possibly 619. In any case
weak onshore flow is expected with winds shifting to the north to
northwest. Relative humidities will be higher right along the coast,
but the onshore flow may not be strong enough for higher RH's at the
Chetco Bar Fire. The bigger concern there will be breezy northwest
winds in the afternoon and evening hours. -Petrucelli
&&
.PREV DISCUSSION... /Issued 332 AM PDT Wed Aug 23 2017/
DISCUSSION...Another active day is in the cards today into this
evening. But this time, the focus for thunderstorms will be mainly
east of the Cascades, specifically eastern Klamath County, all of
Lake County and northeast Modoc County. These areas are expected to
get the bulk of the action. Models show high PW values again
(between 0.75 and just over 1.00 inch) especially where we expect
scattered thunderstorms to occur. Therefore locally heavy rain is
possible with some of these storms with flash flooding a
possibility. This will have to be monitored closely. Also keep in
mind there will be plenty of lightning outside of the storm cores,
so new fire starts are still expected despite wetting rain.
Isolated thunderstorms are expected along the Cascades and eastern
half of Siksyou county. Elsewhere it will be dry, but we'll still
have to deal with patchy to areas of smoke.
Speaking of which, areas of smoke which will continue to impact most
of the forecast area for the next few days at the least and possibly
for the foreseeable future. However the latest high res smoke model
shows some improvement in the Rogue Valley late this afternoon into
tonight. Meanwhile smoke will continue to be a concern for western
half of Siksyou county, especially in the valleys and Curry County
coast due to drainage northeast winds down the Chetco drainage, and
the abundant smoke from the nearby large fire. Not knowing how much
smoke will be produced from fires in the next several days, we have
maintained smoke in the forecast for many of the areas that are
seeing smoke today. Also the amount of smoke will tend to keep max
temperatures in check and it may end up a degree or two lower than
what is forecast.
A weak upper trough with a stable southwest flow aloft will move
into the area bringing dry and cooler weather on Thursday. This will
probably be the coolest day of the forecast period. Most areas will
be dry, but could not rule out a few light showers in northern Coos
and Northwest Douglas County. Dry and warmer weather is expected
Friday. A thermal trough will develop along the coast and this will
lead to increasing offshore flow in southwest Oregon and western
Siksyou County.
The models are in good agreement showing significant warming
starting Saturday and lasting into at least early next week. An
upper ridge will build westward over our area with 500mb heights
over 590 dm. So we could be looking at near or at triple digit highs
for most west side valley locations and lower to mid 90s for most
eastside locations. Keep in mind, we'll still be dealing with patchy
to areas of smoke. If it's thick enough, it could limit the amount
of heating to some extent. -Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 1 PM this afternoon to 8 PM PDT this
evening for ORZ624-625.
CA...Red Flag Warning from 1 PM this afternoon to 8 PM PDT this
evening for CAZ285.
Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Thursday for PZZ356-376.
NSK/MAP/MAPThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:15 PM PDT | Special Weather Statement | MFR | Klamath | 30 min |
| Aug 22, 6:58 PM PDT | Special Weather Statement | MFR | Klamath | 32 min |
| Aug 23, 2:50 PM PDT | Small Craft Advisory | MFR | 4 days | |
| Aug 22, 6:14 PM PDT | Special Weather Statement | MFR | Modoc | 31 min |
| Aug 22, 7:07 PM PDT | Special Weather Statement | MFR | Modoc | 23 min |
| Aug 22, 10:19 PM PDT | Special Weather Statement | MFR | Siskiyou | 26 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.